MAUDE Adverse Event Report: SYNTHES SALZBURG BONE HOLDING FORCEPS-SOFT RATCHET F/PLATES TO 9MM WIDE

SYNTHES SALZBURG BONE HOLDING FORCEPS-SOFT RATCHET F/PLATES TO 9MM WIDE
Catalog Number 399.091
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.A device history record review was performed for the subject device lot number 5000673.Manufacturing location: (b)(6).Date of manufacture: march 24, 2003.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.A product development investigation was performed for the subject device bone holding forceps-soft ratchet f/plates to 9mm wide, part number 399.091, lot number 5000673).The subject device was returned with the complaint condition stating: this complaint is confirmed.The returned device was received in 2 pieces at cq.One of the arms has sheared in half just proximal to the device's hinge.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.It is determined that the device broke intraoperatively (arm sheared in half) and device was barely held together by the central ratchet mechanism until sterile processing where it separated into 2 pieces.Therefore, broke intraoperatively selected for this investigation summary.No fragments appear to have been generated as the two shear surfaces mate together with no voids.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.The returned device was received in 2 pieces at cq.One of the arms has sheared in half just proximal to the device's hinge.Drawing were reviewed during this investigation.No product design issues or discrepancies were observed.Most likely due to application of excessive force on this (b)(4) year old reusable instrument.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2017 the patient underwent an open reduction internal fixation (orif) of the tibia shaft to treat a fracture.While the surgeon was using the reduction forceps one of the handles snapped and was partially detached.That instrument was set aside and an alternate was available for the surgeon to use and successfully complete the procedure.After the instrument went through sterilization process it broke into (2) separate pieces.There was no surgical delay to the procedure.No harm was reported to the patient.The patient outcome was stable.Reportedly, the instrument had been in use a long time.This is report 1 of 1 for (b)(4).

Brand Name
BONE HOLDING FORCEPS-SOFT RATCHET F/PLATES TO 9MM WIDE
Common Device Name
FORCEPS
Manufacturer (Section D)
SYNTHES SALZBURG
karolingerstrasse
salzburg 5020
AU  5020
MDR Report Key6508344
Report Number3009417901-2017-10012
Device Sequence Number1202469
Product Code HTD
UDI-Device Identifier10886982202314
UDI-Public(01)10886982202314(10)5000673
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number399.091
Device Lot Number5000673
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/07/2017
Initial Report FDA Received Date04/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age43 YR